Montana, 2013

Tornado in Montana, June 3, 2013

June 3, 2013 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a few weak and brief tornadoes near the Montana/North Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a few weak and brief tornadoes near the Montana/North Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 3, 2:10 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 3, 2:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT MON JUN 3 2013

.SHORT TERM...VALID FOR TUE AND WED...

DEEP UPPER LOW CONTINUES TO MOVE VERY SLOWLY AND SPIN OVER
NORTHEAST MT. THOUGH STRONGEST ASCENT IS TO OUR NORTH...SHOWERS
ASSOCIATED WITH TROWAL HAVE WRAPPED SOUTHWARD ON BACK SIDE OF LOW
AND ARE NOW IMPACTING AREAS FROM BILLINGS TO HARDIN AND MILES CITY
NORTHWARD. A LINE OF CONVECTION HAS ALSO FORMED NEAR BAKER AND
EKALAKA PER SHORTWAVE AND IN AREA WHERE SFC TEMPS ROSE INTO THE
60S. WOULD EXPECT SOME BRIEF HEAVY RAIN AND SMALL HAIL IN THESE
STORMS. AIRMASS HAS TURNED MUCH MORE STABLE IN CENTRAL AND NW
PARTS AS LOW LEVELS COLD ADVECT...SO ONLY ISOLD TSTMS IN OUR SOUTH
AND FAR EAST INTO THE EVENING. COLD ADVECTION HAS PUSHED TEMPS
DOWN TO 40 DEGREES AT JUDITH GAP AND THE LOW 50S AT BILLINGS...
DEFINITELY IMPRESSIVE FOR AN EARLY JUNE AFTERNOON.

SHOWERS WILL CONTINUE TO WRAP INTO OUR CENTRAL AND EASTERN
PLAINS TONIGHT...WITH STRONG DOWNSLOPING WEST WINDS ALLOWING FOR
LESS COVERAGE ALONG OUR WESTERN FOOTHILLS. BASED ON LOCAL AND
UPSTREAM RADAR IMAGERY HAVE RAISED EVENING POPS IN FAVORED AREAS.
TEMP FORECAST IS A BIT TRICKY TONIGHT AS COLD ADVECTION WILL BE
OFFSET BY MIXING/CLOUDS/PCPN. NONETHELESS...BASED ON THE CAA THINK
MANY PLACES WILL GET TO THE LOW/MID 40S TONIGHT...WITH UPPER 30S
UP IN WHEATLAND COUNTY. 850MB TEMPS FALLING TO 1-2C PER THE NAM/
GFS/ECMWF ALMOST SUGGEST SOME WET SNOW IS POSSIBLE OVER THE
HIGHEST HILLS...E.G. THE WOLF MTNS. OUR MTNS ABOVE 6KFT WILL SEE A
LITTLE ACCUMULATION...BUT THE BETTER ASCENT WILL REMAIN OVER THE
PLAINS. WINDS HAVE GUSTED TO AROUND 40 MPH FROM LIVINGSTON TO
BILLINGS...AND WIND SHIFT HAS REACHED MILES CITY THIS AFTERNOON.
WINDS WILL REMAIN GUSTY BUT WITH STRONGEST WINDS SHIFTING EAST AS
NEARLY STACKED LOW MOVES SLOWLY INTO THE WESTERN DAKOTAS TONIGHT.

SHOWER ACTIVITY WILL BECOME MORE BENIGN TOMORROW AS LOW CONTINUES
TO DRIFT EAST AND COOL SFC RIDGE BUILDS IN FROM THE NORTH. NO
CHANCE OF TSTMS TOMORROW BUT LOW-TOPPED LIGHT SHOWERS WILL BE
AROUND THE AREA...EVEN IN THE WEST AS FLOW TURNS MORE NORTHERLY/
UPSLOPEY. TEMPS WILL BE REMARKABLY COOL WITH HIGHS ONLY IN THE
50S ACROSS THE AREA.

DO NOT ANTICIPATE ANY PROBLEMS IN BURN SCAR AREAS AS PCPN AMOUNTS
SHOULD REMAIN AT A HALF INCH OR LESS OVER THE NEXT 24 HOURS.

CONDITIONS SHOULD CLEAR OUT TUESDAY NIGHT AS LOW CONTINUES TO MOVE
EAST AND HEIGHTS BEGIN TO RISE FROM THE WEST. PATCHY FROST NOT OUT
OF THE QUESTION FOR LOW LYING AREAS...THOUGH SFC DEWPTS MAY REMAIN
HIGHER THAN IDEAL FOR THIS. COULD ALSO SEE SOME FOG PER THE WEAK
GRADIENT AND LIGHT WINDS. SOME THINGS TO THINK ABOUT.

WARMUP BEGINS WEDNESDAY THOUGH EAST WINDS WILL LIMIT MIXING AND
SLOW THE MODERATION. HAVE TWEAKED TEMPS DOWN SLIGHTLY WITH HIGHS
IN THE 60S EAST TO LOW 70S WEST...OR STILL A LITTLE BELOW NORMAL.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

OVERALL FORECAST IN GOOD SHAPE AND DID NOT MAKE MANY CHANGES.
PATTERN PROGGED TO BE PROGRESSIVE AND IS EXPECTED TO TRANSITION
FROM A NORTHWEST FLOW THROUGH THE WEEKEND TO A SOUTHWEST FLOW TO
START NEXT WEEK.

THE FIRST IN A SERIES OF SHORTWAVES WILL MOVE INTO WESTERN AND
CENTRAL ZONES THURSDAY. THE GFS WAS STRONGER WITH THE ENERGY AND
THUS BETTER WITH RETURN LOW LEVEL FLOW. A STRONGER WAVE WILL
FOLLOW FOR FRIDAY. CAPES ACTUALLY APPROACH 1000 J/KG OVER THE FAR
EAST AND COULD BE A SEVERE WEATHER DAY OVER THE FAR EAST. THE BEST
CHANCE MAY GET PUSHED EAST INTO THE DAKOTAS BUT WILL CERTAINLY BE
WORTH WATCHING.

RIDGING TO BUILD IN FOR THE WEEKEND...ALBEIT FLAT RIDGING
ACCORDING TO THE ECMWF. THE GFS WAS NOT AS HIGH WITH THE HEIGHTS
AND THIS ALLOWS FOR SHORTWAVE ENERGY TO STREAM ACROSS THE STATE.
WILL NEED TO KEEP LOW POPS IN WITH THE MODEL DIFFERENCES. BOTH
MODELS THEN DEVELOP SOUTHWEST FLOW EARLY NEXT WEEK. THIS COULD BE
A SEVERE WEATHER PATTERN SETTING UP WITH A CUT OFF LOW OVER
CALIFORNIA BEING PULLING INTO THE AREA. TIME WILL TELL. TWH
&&

.AVIATION...

AN UPPER LOW OVER NORTHEAST MONTANA WILL SPREAD SHOWERS TO THE
AREA TONIGHT...WITH GREATEST COVERAGE NORTH AND EAST OF KBIL
INCLUDING KMLS AND KBHK. EXPECT LOCAL MVFR CONDITIONS IN MODERATE
RAIN SHOWERS WITH THE MOUNTAINS BEING FREQUENTLY OBSCURED. STRONG
WEST TO NORTHWEST WINDS...WITH SOME GUSTS TO 35KTS...WILL CONTINUE
THIS EVENING...WITH SOME DECREASE IN WIND SPEEDS OVERNIGHT. TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 041/057 042/069 050/076 054/077 054/074 052/076 053/080
    43/W    00/U    02/T    25/T    53/T    22/T    22/T
LVM 039/058 033/074 044/077 047/077 047/076 045/079 049/083
    22/W    00/U    02/T    25/T    53/T    22/T    22/T
HDN 042/059 039/070 046/078 052/079 053/076 052/078 050/081
    43/W    10/B    01/T    24/T    43/T    22/T    22/T
MLS 045/057 043/067 048/074 054/077 054/074 052/076 055/078
    85/W    11/B    01/B    24/T    44/T    22/T    22/T
4BQ 043/056 040/066 046/073 051/076 052/072 050/074 050/076
    63/W    11/B    01/B    24/T    44/T    32/T    22/T
BHK 043/053 040/062 044/070 050/074 050/071 049/072 050/074
    86/W    22/W    01/B    24/T    44/T    32/T    22/T
SHR 039/058 035/068 043/075 050/075 049/072 047/076 047/080
    22/W    10/B    01/T    24/T    43/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 3, 2:29 PM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MDT MON JUN 3 2013

MTZ028>042-056>058-063>068-WYZ098-099-042130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
329 PM MDT MON JUN 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PATCHY FROST IS POSSIBLE IN LOW LYING AREAS TUESDAY NIGHT. TEMPS
ARE EXPECTED TO FALL TO THE MID 30S TO LOW 40S ACROSS THE AREA...
WITH COLDEST READINGS ALONG RIVER VALLEYS AND LOW LYING BASINS.
THOSE WITH SENSITIVE PLANTS MAY WANT TO CONSIDER PROTECTING THEM
FROM FROST TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fallon

When
June 3, 3:00 PM MST to 3:20 PM MST
Where
Fallon County, 7.61 mi SW of Ollie
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Public
Coordinates
46.500, -104.190

The public reported a tornado that touched down twice along Big Hill Road in extreme northeast Fallon County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyThe tornado archive for Montana, 2013Warnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464950.